Heavy Rain, Union
- When
- May 16, 7:30 AM CST to 9:30 AM CST
- Where
- Union County, 0.87 mi NW of Afton
- Reported by
- Public
- Coordinates
- 41.040, -94.210
The public reported 4.5 inches of rain in the past two hours.
A nearly stationary front extended east to west across southern Iowa. 25 inches by the morning of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary front extended east to west across southern Iowa. Moisture pooling took place with the precipitable water value rising to around 1.25 inches by the morning of the 16th. CAPE was around 1500 J/kg. The flow was relatively weak with a band of thunderstorms developing along the front overnight in southeast Iowa. The thunderstorms then propagated slowly west through the morning. Flash flooding occurred in the Afton Area of Union County, where 4.5 inches of rain fell northwest of Afton within a couple hours. This resulted in three feet of running water, hail, and corn stalks flowing over the roads west of Afton. The thunderstorms also produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:32 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 632 AM CDT THU MAY 16 2013 .SHORT TERM.../TODAY /... ISSUED AT 411 AM CDT THU MAY 16 2013 CLUSTER OF WEAK THUNDERSTORMS CONTINUES ACROSS THE SOUTHEASTERN CWA IN AREA OF MOISTURE CONVERGENCE AND MOISTURE ADVECTION ALOFT. THIS ACTIVITY IS EXPECTED TO WANE OVER THE NEXT FEW HOURS...AS MOISTURE TRANSPORT ALOFT BECOMES ORIENTED FURTHER TO THE WEST AHEAD OF AN APPROACHING MID LEVEL SHORTWAVE TROUGH. MOISTURE ADVECTION TO INCREASE AND BECOME ORIENTED INTO THE SOUTHWESTERN TO WEST CENTRAL CWA TOWARD MID MORNING TO MID AFTERNOON. THEREFORE COULD STILL SEE SOME ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE FAR SOUTH THROUGHOUT THE MORNING...AND THEN WESTERN CWA THIS AFTERNOON. BETTER CHANCES REMAIN WEST/NORTH OF THE CWA CLOSER TO THE UPPER LEVEL SHORTWAVE TROUGH...SO STUCK WITH SLIGHT CHANCE/CHANCE POPS ACROSS THE AREA. ANY ACTIVITY TO REMAIN ELEVATED FOR THE MOST PART...HOWEVER NAM SOUNDINGS DO SUGGEST POTENTIAL FOR A FEW SURFACE BASED STORMS THIS AFTERNOON. HOWEVER DEEP LAYER SHEAR REMAINS WEAK SO ANY SEVERE POTENTIAL IS MINIMAL. AIR MASS ALOFT IS SIMILAR TO YESTERDAY...BUT CLOUD COVER EXPECTED TO BE HIGHER THUS KEPT MAX TEMPS NEAR PERSISTENCE FOR TODAY BUT WENT A DEGREE OR TWO COOLER DUE TO CLOUD COVER/PRECIP CHANCES. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/... ISSUED AT 411 AM CDT THU MAY 16 2013 VIGOROUS SHORT WAVE LIFTING NORTHEAST THROUGH COLORADO THIS MORNING AND WILL ARRIVE OVER THE NORTHWEST PORTIONS OF THE REGION TONIGHT. THE PREFERRED TRACK OF THIS SYSTEM HAS BEEN TRENDING FARTHER TO THE NORTHWEST. THE FARTHEST NORTHWEST TRACKS WOULD KEEP MUCH OF THE FORECAST AREA MOSTLY DRY TONIGHT INTO FRIDAY. THE LOW LEVEL JET WILL BECOME RE-ESTABLISHED WEST OF IOWA THEN LEANING NORTHEAST INTO MINNESOTA AS THE UPPER WAVE ARRIVES. AT THIS POINT...HAVE KEPT POPS IN ESPECIALLY ACROSS THE NORTH WITH GENERAL STEERING FLOW AND CORFIDI VECTORS POINTING EAST/SOUTHEAST. THE WARM SECTOR WILL THEN BECOME ESTABLISHED OVER IOWA FRIDAY NIGHT INTO SATURDAY. THE UPPER RIDGE WILL BEGIN TO SHIFT EAST IN RESPONSE THE THE DEEPENING TROUGH TO THE WEST WITH A CLOSE LOW EVENTUALLY DEVELOPING ACROSS THE NORTHERN HIGH PLAINS ON SUNDAY. THIS WILL BRING SOUTHWEST FLOW TO IOWA WITH SEVERAL PIECES OF ENERGY RIPPLING THROUGH. THUNDERSTORMS WILL BEGIN TO ENTER WESTERN IOWA AFTER MIDNIGHT SATURDAY THEN MORE PRONOUNCED CHANCES FOR THUNDERSTORMS FOR LATE SUNDAY THROUGH MONDAY. THE POTENTIAL FOR SEVERE WEATHER SUNDAY AND MONDAY STILL LOOKS THE BEST IT HAS THIS SPRING. THE ENVIRONMENT WILL BE FAVORABLE FOR SUPERCELLS DURING THIS PERIOD WITH GOOD INSTABILITY AND INCREASING SHEAR. AT THIS TIME IT APPEARS FAVORABLE FOR TORNADIC ACTIVITY WHICH COULD PUT AN END TO THE CURRENT TORNADO FREE STREAK ONGOING ACROSS IOWA. TEMPERATURES THROUGH THE WEEKEND WILL BE ABOVE NORMAL AND IN THE 80S FOR SEVERAL DAYS. THE BOUNDARY WILL MOVE THROUGH MONDAY THEN MORE SEASONAL WEATHER TO FOLLOW. && .AVIATION...16/12Z ISSUED AT 629 AM CDT THU MAY 16 2013 MAINLY VFR CONDITIONS EXPECTED THROUGHOUT THE DAY. SOME SHOWERS AND ISOLATED THUNDER EXPECTED TO LINGER AROUND KOTM THIS MORNING. ALTHOUGH LIGHTNING HAS SIGNIFICANTLY DECREASED SO DID NOT MENTION THUNDER. OTHERWISE SOME CHANCES AGAIN FOR THUNDER MAINLY AT KFOD AND POSSIBLY KMCW LATE THIS AFTERNOON INTO TONIGHT. HOWEVER UNCERTAINTY IS HIGH ON HOW WIDESPREAD THE ACTIVITY MAY BE...WITH BETTER CHANCES NORTH AND WEST OF THE AREA. THEREFORE DID NOT MENTION ANYTHING IN THE TERMINALS FOR NOW UNTIL CERTAINTY BECOMES GREATER. WINDS TO BE OUT OF THE SOUTHEAST THROUGH THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...DONAVON AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CDT THU MAY 16 2013 IAZ033-034-044>047-057>061-070>075-081>086-092>097-171000- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 500 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY. IAZ004>007-015>017-023>028-035>039-048>050-062-171000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POWESHIEK- 500 AM CDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL OR 60 MPH WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THEN PERIODS OF THUNDERSTORMS ARE FORECAST SATURDAY NIGHT THROUGH TUESDAY. THERE IS A THREAT FOR SEVERE WEATHER SATURDAY NIGHT THROUGH MONDAY WITH THE MOST SIGNIFICANT POTENTIAL SUNDAY AFTERNOON INTO MONDAY. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON THROUGH MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CDT THU MAY 16 2013 IAZ085-086-160930- MONROE-WAPELLO- 354 AM CDT THU MAY 16 2013 ...NICKEL HAIL POSSIBLE... AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MONROE COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLAKESBURG... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 824 AM CDT THU MAY 16 2013 IAZ082-161400- UNION- 824 AM CDT THU MAY 16 2013 ...THUNDERSTORM WITH HAIL AND HEAVY RAIN... AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL UNION COUNTY...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AFTON... THAYER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 13:29 UTC.
1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
The public reported 4.5 inches of rain in the past two hours.
The Union County Sherriff's office reported 3 feet of water mixed with hail and cornstalks running over 205th St. at Lark St. west of Afton. Street flooding was reported in Afton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439992, 439991, 439990.